Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 162, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 9, 2001, 10:33 PM MDT for Sheridan County, Nebraska. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 9, 2001, 10:33 PM MDT (04:33 UTC)
- Expired
- Jul 9, 2001, 11:30 PM MDT
- In force
- 57 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sheridan County, NE
The radar
The North Platte radar (KLNX), 171 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 10:45 PM MDT | Thunderstorm Wind 52 E | Hay Spgs, NE | Tree limbs up to 5 inches in diameter were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 5:45 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 4.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2235 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 100434 SVRLBF NEC161-100530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1033 PM MDT MON JUL 9 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 1130 PM MDT * AT 1030 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTH OF HAY SPRINGS...MOVING EAST AT 15 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTHEAST OF RUSHVILLE ALSO MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... 13 MILES SOUTH OF RUSHVILLE AROUND 1055 PM MDT. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING FOR THE PANHANDLE OF NEBRASKA. LAT...LON 4278 10273 4231 10273 4234 10204 4278 10212
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:21 PM MDT, 9 hours 12 minutes earlier.
Area forecast discussion, Jul 9, 1:21 PM MDT, 9 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 221 PM CDT MON JUL 9 2001 ...FORECAST CHALLENGE WILL BE POPS... AT 1830Z CONVECTION HAD ENDED ACROSS THE NORTH CENTRAL WITH OUTFLOW BOUNDARIES DROPPING SOUTHWEST. LINE OF ACCAS JUST SOUTH WITH ISOLATED CELLS DEVELOPING IN SOUTHERN LINCOLN AND INTO FRONTIER COUNTIES. 18Z HAND ANALYSIS SHOWED HIGH PRESSURE RIDGING EAST ACROSS NORTHERN NEBRASKA...WHILE SURFACE TROUGH EXTENDS SOUTHWEST ACROSS THE DAKOTAS BORDER AND SECOND BOUNDARY TO OUR SOUTH ACROSS KANSAS WHICH EXTENDS NORTHWEST ALONG THE FOOTHILLS. WATER VAPOR IMAGERY SHOWING NEXT WAVE MOVING WEST INTO EASTERN COLORADO AND ANOTHER WAVE MOVING NORTHEAST THROUGH CENTRAL WYOMING. TEMPERATURES ARE INTO THE LOW 90S WITH DEWPOINTS TO THE LOW 70S WEST TO ANW TO HDE LINE. MODELS IN GENERAL AGREEMENT WITH LITTLE MOVEMENT OF H5 RIDGE BEYOND REORIENTATION AND TIMING OF WAVES TO MOVE THROUGH. BLEND OF RUC/ETA FOR THE SHORT-TERM THEN ETA/AVN USED BEYOND WITH DEVELOPMENT TO CONTINUE IN THE SOUTHWEST THIS AFTERNOON WHILE A STRONGER WAVE MOVES INTO THE NORTHWEST THIS EVENING. TONIGHT GOOD UPSLOPE FLOW BECOMES RE-ESTABLISHED ACROSS THE WEST AS SURFACE HIGH WEAKENS. WIDELY SCATTERED THUNDERSTORMS TO OCCUR THROUGH 7 PM CDT IN THE WEST. THEN AS H5 WAVES MOVE EAST OF RIDGE AXIS CLUSTER OF THUNDERSTORMS TO FORM IN THE SOUTHWEST AND ANOTHER ENTER THE NORTHWEST...THEN BOTH TO MOVE EAST SOUTHEAST. H85 JET WILL INCREASE LIFT IN THE SOUTHWEST AFTER 7 PM AS SOUTH WINDS INCREASE TO 35 KNOTS. PRECIPITABLE WATER AMOUNTS REMAIN AT OR ABOVE 1.5 INCHES WITH SOME AREAS TO RECEIVE HEAVY RAIN WITH MENTION IN ZONE WORDING TONIGHT. TEMPERATURES CLOSE AND FOLLOWED. POTENTIAL EXISTS FOR ANOTHER WIND EVENT OVERNIGHT AS COMPLEX EVOLVES AND MOVES SOUTHEAST. BY MORNING NEXT WAVE ALREADY MOVING NORTHEAST WHICH WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST TUESDAY WITH SHOWERS EXITING NORTH CENTRAL. TEMPERATURES WILL BE HELD DOWN BY ONGOING CONVECTION AND CLOUD DEBRIS WITH MOS GUIDANCE FOLLOWED... ALTHOUGH TEMPERATURES MAYBE EVEN LOWER IN THE SOUTHWEST IF INDEED ANOTHER ROUND OF SHOWERS IS ONGOING THROUGH THE MORNING. TUESDAY NIGHT INTO WEDNESDAY LITTLE CHANGE WILL BE SEEN AS THE H5 CENTER REMAINS ACROSS WESTERN OKLAHOMA INTO THE TEXAS PANHANDLE. THE INFLUX OF MONSOONAL MOISTURE AS RIDGE RUNNERS MOVE ACROSS WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST AS THE SURFACE FRONT SLOWLY SINKS SOUTH. IN THE EXTENDED A CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE NORTH. THE H5 HIGH CENTER WILL BUILD WEST AS THE RIDGE AXIS BECOMES MORE POSITIVELY TILTED AND MOVES EAST ACROSS THE HIGH PLAINS FRIDAY...BEFORE A SHIFT OCCURS SATURDAY WITH A NORTHWEST FLOW FLOW REESTABLISHING WITH RIDGE RUNNERS TO MOVE SOUTHEAST FRIDAY NIGHT THROUGH SUNDAY. THE RIDGE AXIS MOVES EAST ON MONDAY WITH MORE ZONAL FLOW ALOFT MONDAY WITH DRY CONDITIONS THROUGHOUT. LITTLE CHANGE OCCURS WITH TEMPERATURES AS NO SIGNIFICANT FRONT TO PUSH THROUGH TO MODIFY CURRENT AIRMASS. .LBF...NONE. KECK
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 9:29 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 61 min |
| Jul 9, 11:28 PM MDT | Severe Thunderstorm Warning | LBF | Deuel | 32 min |
| Jul 10, 4:17 AM MDT | Severe Thunderstorm Warning | LBF | Chase | 58 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.